Florida, 2003

Tornado in Florida, October 28, 2003

October 28, 2003 · NWS TAE · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 28, 2:51 PM EST, 39 minutes earlier.

Area forecast discussion, Oct 28, 2:51 PM EST, 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED SCA ADVISORY SECTION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM EST TUE OCT 28 2003

.SHORT TERM...A RATHER VIGOROUS LOW IN THE NORTHEAST GULF IS FORECAST TO MOVE
TOWARDS THE NORTHEAST AND FINALLY DRAG ITS ASSOCIATED COLD FRONT AND MOISTURE
WITH IT. THE MODELS...WHICH HAVE BEEN STRUGGLING WITH THIS SYSTEM SINCE LAST
WEEK...ARE NOW IN EXCELLENT AGREEMENT IN THIS HAPPENING TONIGHT. VAPOR IMAGERY
SEEMS TO VERIFY THIS TREND WITH A STRONG SHORTWAVE OVER LOUISIANA MOVING
RAPIDLY EASTWARD.

DESPITE THE FRONTAL ZONE OVER THE SOUTHEAST BIG BEND THERE HAS NOT BEEN ANY
SEVERE WEATHER IN OUR AREA. INSTABILITY APPEARS TO BE THE LIMITING FACTOR. I DO
NOT INTEND TO MENTION STRONG STORMS IN THIS FORECAST PACKAGE SINCE THE TORNADO
WATCH WILL EXPIRE AT 5 PM EST. WE DID ISSUE A COASTAL FLOOD STATEMENT FOR DIXIE
AND SOUTHERN TAYLOR COUNTIES FOR THIS AFTERNOON DUE TO THE STRONG ONSHORE WINDS.
THESE WINDS SHOULD QUICKLY SWITCH TO THE NORTH AS THE FRONT MOVES THROUGH
SHORTLY AFTER SUNSET.

.MARINE...THE AFOREMENTIONED GULF LOW HAS BEEN STRONGER THAN FORECAST BY THE
MODELS...AND WINDS AND SEAS HAVE REALLY INCREASED. I WILL LEAVE UP A SMALL
CRAFT ADVISORY THOUGH WINDS AND SEAS ARE EXPECTED TO WEAKEN AFTER THE FRONTAL
PASSAGE.

.FIRE WEATHER...NO WATCHES OR WARNINGS.

..EXTENDED FORECAST (SAT-TUE)...THE GLOBAL MODELS ARE IN GOOD AGREEMENT
IN BUILDING A STRONG MID-UPPER LEVEL RIDGE OVER THE SOUTHEAST U.S.
THIS WILL BE A STAGNANT WEATHER PATTERN. ALTHOUGH THERE ARE NO MAJOR
WEATHER FEATURES IN THE FORECAST...I HAVE INCLUDED 10 PERCENT POPS EACH
DAY DUE TO THE UNCERTAINTY ASSOCIATED WITH PROLONGED LOW-LEVEL EASTERLY
FLOW. I HAVE FOLLOWED GFS MOS TEMPERATURES CLOSELY. THIS IS ABOVE
CLIMATOLOGY WHICH SEEMS REASONABLE BASED ON THIS WARM WEATHER PATTERN.

.PRELIMINARY POINT TEMPS/POPS...

TLH 54 80 52 83 / 50 00 00 00
PFN 55 80 57 81 / 30 00 00 00
DHN 52 79 54 81 / 20 00 00 00
ABY 52 78 51 81 / 40 00 00 00
VLD 56 80 52 82 / 70 00 00 00
CTY 60 79 55 82 / 80 00 00 00

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY EASTERN ZONES.

FOURNIER
Hazardous weather outlook, Oct 28, 11:48 AM EST, 3 hours 42 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-281645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1148 AM EST TUE OCT 28 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
A TORNADO WATCH IS IN EFFECT FOR TAYLOR...DIXIE...AND LAFAYETTE COUNTIES
UNTIL 5 PM EST. ELSEWHERE WIDESPREAD RAIN WILL OCCUR ACROSS THE REMAINDER
OF THE AREA...WITH A FEW THUNDERSTORMS POSSIBLE. A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE PANHANDLE AND BIG BEND COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...
NO SEVERE WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THE WATCH AREA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

9-FOURNIER

In the hours before

Special weather statement, Oct 28, 11:20 AM EST, 4 hours 10 minutes before
FLZ028-029-034-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1120 AM EST TUE OCT 28 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
FOLLOWING SOUTHEAST BIG BEND FLORIDA COUNTIES EFFECTIVE UNTIL 500 PM
EST TUESDAY AFTERNOON

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN FLORIDA...TAYLOR...DIXIE...AND LAFAYETTE.

THE COMBINATION OF A STRONG QUASISTATIONARY FRONT ACROSS THE
APALACHEE BAY NORTHEAST INTO TAYLOR COUNTY PLUS THE PROXIMITY OF AN
UPPER LEVEL SHORT WAVE AND LOW HAS CREATED AN ENVIRONMENT FAVORABLE
FOR TORNADOS THROUGH THE REST OF THIS MORNING AND INTO THE LATE
AFTERNOON.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Taylor

When
October 28, 3:30 PM EST to 3:40 PM EST
Where
Taylor County, 4 mi S of Perry
Rating
F1
Path length
6.5 mi
Path width
50 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
30.067, -83.583

A weak tornado touched down near Carlton Cemetery Road, just south of the Perry-Foley Airport where a barn was heavily damaged. Intermittent damage occurred throughout neighborhoods along Foley Cut-Off Road which were littered by uprooted trees and downed power lines. Several homes sustained minor damage. One mobile was damaged by a fallen live oak tree. The tornado dissipated just northeast of County Road 356 and Faulkner Road. Reported by the Taylor County EMA.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyThe tornado archive for Florida, 2003Warnings in Florida, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371300.